Arkansas, 2019

Damaging Winds in Arkansas, May 1, 2019

May 1, 2019 · NWS LZK · 16 events in 8 counties and zones

The month got off to a fast start during the early morning hours of May 1st. A bowing line of storms from Oklahoma brought 60 to 100 mph wind gusts to portions of western and central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The month got off to a fast start during the early morning hours of May 1st. A bowing line of storms from Oklahoma brought 60 to 100 mph wind gusts to portions of western and central Arkansas. Chicken houses were damaged at Scranton (Logan County), with barns and outbuildings destroyed at Knoxville (Johnson County). There were also trees on houses. A home was heavily damaged by a fallen tree at Atkins (Pope County), and a convenience store lost a part of a roof. More trees were toppled at Blackwell (Conway County) and Chickalah (Yell County), and a garage door was blown in at the latter location.

Later on the 1st, another round of storms was on the horizon to the west. However, while there were some downpours across the western counties, severe weather veered to the south toward Texas and Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 11:42 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 30, 11:42 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1242 AM CDT Wed May 1 2019

.AVIATION...

SHRA/TSRA will become more numerous overnight in response to a
stalled boundary just northwest of AR. VFR conditions will give
way to MVFR near TSRA/+RA. This convection will spread east and
south overnight affecting all terminals during this TAF cycle. In
addition to MVFR condition, rainfall may be locally heavy at
times. Gusty winds will be possible near any TS. South winds will
prevail overnight with gusts up to 20 to 25 knots. A break in
activity is expected around 18z-20z with VFR returning. VCTS
returns to all terminals after 00z.

&&

.PREV DISCUSSION...(ISSUED 640 PM CDT Tue Apr 30 2019)
AVIATION...
A stalled front will remain northwest of Arkansas tonight and
Wednesday. Most thunderstorms will be over the western half of the
state tonight and early Wednesday. Rainfall could be heavy at
times. South winds will gust to 25 to 30 mph at times. The
activity should start moving east later in the day Wednesday. MVFR
to VFR conditions are anticipated.

PREV DISCUSSION...(ISSUED 249 PM CDT Tue Apr 30 2019)
SHORT TERM...Tonight Through Thursday
The overall forecast philosophy remains fairly constant regarding
expected sensible weather during this period.

Regional radar data indicate several areas of convection currently
developing, and moving northeastward.

Activity in local CWA is currently developing in deep southerly
flow, acting on a abnormally moist atmospheric column, as indicated
by the 12z KLZK precipitable water value.

Another area of convection is developing across eastern Oklahoma, in
a region of very high surface based instability. Additional
thunderstorms are expected to develop southwestward to north Texas
this afternoon. Additional forcing is being provided by a nearly
stationary boundary, subjectively analyzed from northeast Oklahoma
to western north Texas. Mid level energy over the southern high
plains in a fast southwest flow is also aiding this development.
Latest CAM guidance continues to suggest upscale organization
overnight, with this activity accelerating eastward overnight.
Latest forecasts account for this scenario.

Continued unstable and moist conditions, along with smaller scale
convectively produced boundaries will focus additional activity
Wednesday and Wednesday night.  The stationary boundary to the west
will approach late in the period, and provided a focus for
additional development.

LONG TERM...Thursday Night Through Tuesday
Much of the long term portion of the forecast will be characterized
by above normal chances for rainfall as well as near normal
temperatures. At the start of the period, a cold front will begin to
make eastward progress away from the area. Swrly flow will remain in
place aloft with continued shortwave energy moving over the state
allowing for rain and thunderstorms to continue over the area.

Through the weekend into the early part of next week, as a large
scale H500 trough continues to rotate across central/southeast
Canada, more of a zonal flow setup will unfold locally. As another
front approaches from the north and additional pieces of shortwave
energy pass through the zonal flow, occasional rain chances will be
seen in the forecast. Little if any of the extended forecast will be
without rain across at least some portion of the state.&&

&&

.LZK Watches/Warnings/Advisories...
Flood Watch until 7 AM CDT this morning FOR Baxter-Boone-Fulton-
Izard-Johnson-Logan-Marion-Newton-Pope-Scott-Searcy-Stone-Van
Buren.

&&

Aviation...JONES
Hazardous weather outlook, Apr 30, 4:00 AM CST, 20 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Tue Apr 30 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread across northern and
western Arkansas, especially late Tuesday afternoon into the
nighttime hours.

Areas of heavy rain are expected in the north and west, with two to
four inch amounts in the forecast. Locally higher totals could occur
in places. Given this much rain, flash flooding is a concern.

Also, there is a risk of severe storms north and west of Little
Rock. Storms that become severe will have the potential of producing
damaging winds and quarter size hail or larger.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The atmosphere will remain very unstable on Wednesday, especially
over the northwest half of Arkansas. Thunderstorms will remain
likely in this part of the state, and could bring additional severe
weather and flash flooding.

From Thursday through Saturday, the front responsible for the active
pattern will slowly wobble across the region from the northwest.
While good chances of rain will continue, high water issues and
severe storms should be more localized.

The front will exit the region by late in the weekend, with
thunderstorms becoming isolated.

.Spotter Information Statement...

Spotter activation may be needed Tuesday night through Wednesday
night.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

46/230

In the hours before

Special weather statement, Apr 30, 11:59 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1259 AM CDT Wed May 1 2019

ARZ037-038-041-010645-
Scott AR-Yell AR-Montgomery AR-
1259 AM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...SOUTHWESTERN YELL
AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 145 AM CDT...

At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Stonehouse Recreation Area to
near Cardiff to 10 miles west of Gravelly to 12 miles southeast of
Waldron. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gravelly...                       Fourche Valley...
Muddy Creek WMA...                Union Hill...
Wing...                           Chula...
Olio...                           Cedar Creek...
Waltreak...                       Fannie...
Bluffton...                       Rover...
Nola...                           Harvey...
Onyx...                           Fourche Mountain Recreation Are...
Parks...                          Briggsville...
Blue Ball...                      Story...

A Tornado Watch remains in effect until 500 AM CDT for western and
central Arkansas.

LAT...LON 3492 9391 3502 9388 3502 9371 3497 9328
      3489 9328 3487 9331 3486 9331 3486 9329
      3481 9332 3477 9335 3477 9339 3473 9339
      3466 9346 3476 9402
TIME...MOT...LOC 0558Z 272DEG 36KT 3500 9382 3493 9383 3486 9387 3479
9393

44

The radar

The Western Arkansas radar (KSRX), 75 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 1, 12:19 AM CST
Where
Logan County, 0.89 mi NW of Scranton
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.360, -93.540

Trees were down on roads and some homes. Chicken houses and outbuildings were also damaged.

Thunderstorm Wind, Johnson

When
May 1, 12:29 AM CST to 12:34 AM CST
Where
Johnson County, 2 mi W of Knoxville to 1 mi E of Knoxville
Measured
90 kt (104 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.380, -93.406

Trees were uprooted or snapped off. Several homes had roof damage. The roofs of several buildings were damaged, including that of an elementary school. Several outbuildings were damaged or destroyed.

Thunderstorm Wind, Johnson

When
May 1, 12:35 AM CST
Where
Johnson County, 0.56 mi E of Knoxville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.380, -93.360

Numerous trees were downed, with at least one tree on a house.

Thunderstorm Wind, Johnson

When
May 1, 12:40 AM CST
Where
Johnson County, 0.89 mi SE of Zadock
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.540, -93.370

Trees and power lines were down around Hagarville. Highway 123 was temporarily blocked as a result.

Thunderstorm Wind, Yell

When
May 1, 12:40 AM CST
Where
Yell County, 0.89 mi NW of Mosley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.190, -93.260

Several trees were downed. The roof of a building was damaged, and a garage door was blown in.

Thunderstorm Wind, Montgomery

When
May 1, 12:40 AM CST
Where
Montgomery County, 0.69 mi N of Sweethome
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.590, -93.580

Trees were down along Highway 27 north.

Thunderstorm Wind, Pope

When
May 1, 12:50 AM CST
Where
Pope County, 2 mi N of Russellville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.309, -93.130

Several small trees were snapped or uprooted just north of the I-40 Highway 7 exit at Russellville.

Thunderstorm Wind, Pope

When
May 1, 1:01 AM CST
Where
Pope County, 1.87 mi E of Holla Bend
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.167, -93.017

Numerous trees were uprooted in the Sweeden Island Recreation Area.

Thunderstorm Wind, Pope

When
May 1, 1:04 AM CST to 1:11 AM CST
Where
Pope County, 2 mi W of Atkins to 3.68 mi E of Atkins
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.230, -92.955

Damage consisted of uprooted trees. There was also damage to the roof of a restaurant, and to the roofs of outbuildings. The greatest concentration of damage was in the Atkins area.

Thunderstorm Wind, Pope

When
May 1, 1:05 AM CST
Where
Pope County, 1.83 mi WNW of Atkins
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.240, -92.950

Trees were down at Atkins. A home was heavily damaged by a fallen tree.

Thunderstorm Wind, Conway

When
May 1, 1:11 AM CST to 1:12 AM CST
Where
Conway County, 0.45 mi NW of Blackwell to 0.41 mi ENE of Blackwell
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.225, -92.855

Storms that hit the Atkins area in Pope County moved into Conway County and caused damage in Blackwell. Trees were downed and the roofs of homes were damaged.

Thunderstorm Wind, Conway

When
May 1, 1:12 AM CST
Where
Conway County, Blackwell
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
35.220, -92.850

Trees were down county-wide and about 10 homes were damaged.

Thunderstorm Wind, Conway

When
May 1, 1:15 AM CST
Where
Conway County, 1.24 mi W of Possum Trot
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.273, -92.752

Large branches were broken.

Thunderstorm Wind, Conway

When
May 1, 1:18 AM CST
Where
Conway County, 0.69 mi NE of Cleveland
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.426, -92.710

Roof panels were blown off of an outbuilding.

Thunderstorm Wind, Van Buren

When
May 1, 1:47 AM CST
Where
Van Buren County, 1.38 mi N of Damascus
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.400, -92.420

A metal roof was blown off of a shop just north of Damascus.

Thunderstorm Wind, Garland

When
May 1, 6:58 AM CST
Where
Garland County, 1.79 mi NW of Lonsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.560, -92.830

Trees were down on Highway 128 between Lonsdale and Fountain Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822495, 833854, 822496, 822497, 822498, 822499, 833855, 833856, 833858, 822500, 833859, 822501, 833860, 833861, 822502, 822503.